Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Dilantin withdrawal or change to new medicine

01/29/2009

Question:

I`m a 50-year old female with two past seizures-- one in `94 a grand mal and the second one in `95 when the doctor`s tried to take me off the medicine. Placed on dilantin in `94 now levels are toxic and I`m experiencing some tingling in my legs and feet. Should I try to come off the dilantin all together and if so how. Or, am I still at risk for more seizures and need to change to a different medicine -- what`s the one with the least side effects?

Answer:

The decision to discontinue seizure medications is always a difficult one. Many patients are able to come off of their medications. This often depends on the seizure type and syndrome and the presence of risk factors for developing recurrence including abnormal EEG, MRI or neurologic examination. Family history may be another important risk factor for seizure recurrence off of medication. I suggest you discuss this thoroughly with your physicians.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

David M Ficker, MD David M Ficker, MD
Associate Professor
College of Medicine
University of Cincinnati